Alert archive / New York / Small Craft Advisories in 2016

Small Craft Advisory 98, NWS Buffalo, NY

November 22, 2016

NWS Buffalo, NY issued this small craft advisory at Nov 22, 2016, 4:14 AM EST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Nov 22, 2016, 4:14 AM EST (09:14 UTC)
Expired
Nov 22, 2016, 9:49 AM EST
In force
6 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

551 
WHUS71 KBUF 220914
MWWBUF

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
414 AM EST TUE NOV 22 2016

LOZ030-221500-
/O.EXP.KBUF.SC.Y.0097.000000T0000Z-161122T0900Z/
/O.NEW.KBUF.SC.Y.0098.161122T0914Z-161122T1500Z/
LOWER NIAGARA RIVER-
414 AM EST TUE NOV 22 2016

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM EST THIS MORNING.

* WINDS...NORTHWEST 15 TO 20 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS
AND/OR WAVES AVERAGING 4 FEET OR MORE ARE EXPECTED TO PRODUCE
HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

LEZ020-221500-
/O.EXP.KBUF.SC.Y.0097.000000T0000Z-161122T0900Z/
/O.NEW.KBUF.SC.Y.0098.161122T0914Z-161122T1500Z/
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
414 AM EST TUE NOV 22 2016

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...
...SMALL CRAFT ADVISORY HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM EST THIS MORNING.

* WINDS...NORTHWEST 15 TO 20 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS
AND/OR WAVES AVERAGING 4 FEET OR MORE ARE EXPECTED TO PRODUCE
HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

LEZ040-041-221715-
/O.CON.KBUF.SC.Y.0097.000000T0000Z-161122T2100Z/
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
414 AM EST TUE NOV 22 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

* WINDS...NORTHWEST 15 TO 20 KNOTS.

* WAVES...4 TO 7 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS
AND/OR WAVES AVERAGING 4 FEET OR MORE ARE EXPECTED TO PRODUCE
HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

LOZ042-221715-
/O.CON.KBUF.SC.Y.0097.000000T0000Z-161123T0600Z/
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN
BEACH-
414 AM EST TUE NOV 22 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST
WEDNESDAY...

* WINDS...NORTHWEST 20 TO 25 KNOTS.

* WAVES...6 TO 9 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS
AND/OR WAVES AVERAGING 4 FEET OR MORE ARE EXPECTED TO PRODUCE
HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

LOZ043>045-221715-
/O.CON.KBUF.SC.Y.0097.000000T0000Z-161123T0900Z/
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT
LAWRENCE RIVER-
414 AM EST TUE NOV 22 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST
WEDNESDAY...

* WINDS...NORTHWEST TO 30 KNOTS.

* WAVES...8 TO 11 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS
AND/OR WAVES AVERAGING 4 FEET OR MORE ARE EXPECTED TO PRODUCE
HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
1 follow-up statement
861 
WHUS71 KBUF 221449
MWWBUF

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
949 AM EST TUE NOV 22 2016

LEZ020-LOZ030-221600-
/O.CAN.KBUF.SC.Y.0098.000000T0000Z-161122T1500Z/
UPPER NIAGARA RIVER AND BUFFALO HARBOR-LOWER NIAGARA RIVER-
949 AM EST TUE NOV 22 2016

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS CANCELLED THE SMALL
CRAFT ADVISORY.

WINDS HAVE FALLEN BELOW ADVISORY LEVELS...THEREFORE THE SMALL
CRAFT ADVISORY HAS BEEN CANCELLED. 

$$

LEZ040-041-222100-
/O.CON.KBUF.SC.Y.0097.000000T0000Z-161122T2100Z/
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
949 AM EST TUE NOV 22 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

* WINDS...NORTHWEST 15 TO 20 KNOTS.

* WAVES...3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS
AND/OR WAVES AVERAGING 4 FEET OR MORE ARE EXPECTED TO PRODUCE
HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

LOZ042-222300-
/O.CON.KBUF.SC.Y.0097.000000T0000Z-161123T0600Z/
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN
BEACH-
949 AM EST TUE NOV 22 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST
WEDNESDAY...

* WINDS...NORTHWEST 15 TO 25 KNOTS.

* WAVES...4 TO 7 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS
AND/OR WAVES AVERAGING 4 FEET OR MORE ARE EXPECTED TO PRODUCE
HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

LOZ043>045-222300-
/O.CON.KBUF.SC.Y.0097.000000T0000Z-161123T0900Z/
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT
LAWRENCE RIVER-
949 AM EST TUE NOV 22 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST
WEDNESDAY...

* WINDS...NORTHWEST 15 TO 25 KNOTS.

* WAVES...6 TO 9 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS
AND/OR WAVES AVERAGING 4 FEET OR MORE ARE EXPECTED TO PRODUCE
HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

JJR

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Nov 22, 12:51 AM EST, 3 hours 23 minutes earlier.

Area forecast discussion, Nov 22, 12:51 AM EST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1251 AM EST Tue Nov 22 2016

.SYNOPSIS...
A deep area of low pressure will drift slowly east across Quebec and
New England through tonight. Abundant moisture and much colder air
surging into the region behind this low will bring areas of moderate
to heavy lake effect snow southeast of Lake Ontario. Very gusty
winds will produce significant blowing and drifting snow as well.
The snow will slowly taper off from west to east overnight into
early Tuesday. High pressure then brings a brief return to dry
weather for Wednesday before low pressure brings a wintry mix
Wednesday night, changing to mainly rain on Thanksgiving Day.

&&

.NEAR TERM /THROUGH TODAY/...
An area of low pressure is located just to the north of the state of
Maine and has begun to fill in the past few hours.

Regional radars display continued lake effect, and towards the
eastern zones, a combination of lake effect snow, upslope effect and
synoptic snow. Lake effect snow across the Western Southern Tier has
effectively ended as drier air and warming aloft has entered the
region.

The combination of lake snow and synoptic snow to the south of Lake
Ontario has also been showing a diminishing trend. Expect this area
of snow to weaken further through the overnight hours. Towards the
North Country, moisture continuing to wrap around the upper level
low continues to feed both synoptic and upslope snows across the Tug
Hill and western foothills of the Adirondack region. Here several
more inches of snow are likely to fall through the night, giving the
Tug Hill a solid three to three and a half feet of snow for the
event total.

Will maintain the warnings as is as there will still be impacts from
this event, both from the falling snow, and the still blowing and
drifting of snow through the night.

As the surface low continues to weaken some, and lift towards the
Atlantic Canada region we should see a diminishment in the
gustiness to the winds later overnight.

As both the surface low and upper level low move northeastward, it
will take the low level moisture with it, thus ending the supply of
ambient moisture for LES, resulting in the snow tapering off
through the night from west to east.

On Tuesday the closed low will continue to accelerate east and away
from the area. The day should begin dry across the far western end
of the state. From the Genesee Valley eastward a few scattered light
snow showers will linger into the morning, with a coating to an inch
still possible from Oswego County to the Tug Hill. These snow
showers will taper off and end from west to east through the morning
and early afternoon hours. High pressure building into the Central
Great Lakes will bring some partial clearing to Western NY during
the afternoon. It will be another cold day with highs in the mid 30s
across lower elevations and around freezing on the hills.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY/...
Dry weather will return Tuesday night as high pressure settles over
the region. However this dry trend with clearing cloud cover and
light winds will set us up for a chilly night as radiational cooling
allows lows to drop into the teens inland and mid 20s in the lake
plains.

Wednesday will start out dry and with limited cloud cover, but the
next fast moving Pacific wave will approach western NY by late
Wednesday afternoon. Mid and high level clouds will thicken up
through the day Wednesday as the system approaches. Precipitation
will spread across the region from southwest to northeast late
Wednesday afternoon through Wednesday night. This precipitation may
be a mixed variety across the region, with mainly rain in the lake
plains, with a wintry mix over the higher elevations of the Southern
Tier and possibly a period of snow over the North Country.

Low pressure approaching from the west will weaken and lose
definition as it reaches Western New York by Thanksgiving Day.
Across most of the midrange models, there has been an overall
downward trend on the PoPs for Thanksgiving Day, but it will likely
turn out to be a gloomy, cloudy day with spits and sprinkles through
the day. Little to accumulate but an overall damp day. Temperatures
on Thanksgiving will be in the upper 30s to low 40s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
A progressive pattern will remain in place for the weekend. On
Friday a secondary fast moving pacific sourced wave will move across
the region spreading more showers across western and north central
NY. Temperatures will remain mild with the pacific influence and
truly cold air locked well north into Canada. Highs on Friday will
be in the low to mid 40s, with Thursday night and Friday night lows
in the low to mid 30s. The airmass becomes cool enough, with some
lingering moisture, behind the wave passage Friday night to allow
some lake enhanced showers to linger through the night before
tapering off Saturday as high pressure builds into the region. High
temperatures will remain near normal Saturday and Sunday, upper 30s
to mid 40s. Temperatures will peak Sunday into Monday before the
next wave approaches spreading precipitation across the region
Monday, along with another cold front passage.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
Low pressure across Northern New England will fill and move into the
Canadian Maritimes overnight and early Tuesday. This will reduce the
low and mid level moisture across Lake Ontario with lower MVFR
ceilings improving to VFR by 12Z excepting KJHW and KROC where MVFR
ceilings may linger through much of the day. VFR regionwide after
20Z.

Outlook...

Wednesday...Mainly VFR.
Wednesday night and Thursday...MVFR/IFR with a wintry mix.
Friday...MVFR with -SHRA possibly -SHSN North Country.
Saturday...MVFR with -RA...possibly ending as -SHSN.

&&

.MARINE...
A still strong, but filling area of low pressure over southeast
Quebec will remain in place through most of the overnight before
moving east and slowly weakening late tonight and Tuesday.

Will drop the gales on the lakes as winds continue to diminish with
the now filling surface low to the northeast. Small craft advisories
will now be in place for the lakes, and the Niagara River. The SCA
on the Niagara River will run through tonight, while SCA will run on
Lake Erie through Tuesday, and Lake Ontario through Tuesday night.

High pressure will press towards the lower lakes Tuesday resulting
in the diminishing winds and then waves on the lakes.

&&

.CLIMATE...
Lake Erie water temperatures have been corrected for the past 3
days. It was discovered today that the water temperature gauge at
the water intake plant in Buffalo was erroneous. Backup
temperature readings have been 48 degrees for the past 3 days,
November 19 to 21.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lake Effect Snow Warning until 4 AM EST early this morning for
     NYZ002>008-011-013-014.
MARINE...Small Craft Advisory until 4 AM EST early this morning for
         LEZ020.
         Small Craft Advisory until 4 PM EST this afternoon for
         LEZ040-041.
         Small Craft Advisory until 4 AM EST early this
         morning for LOZ030.
         Small Craft Advisory until 4 AM EST Wednesday for
         LOZ043>045.
         Small Craft Advisory until 1 AM EST Wednesday for LOZ042.

&&

SYNOPSIS...HITCHCOCK
NEAR TERM...WCH
SHORT TERM...CHURCH/WCH
LONG TERM...CHURCH
AVIATION...WCH
MARINE...THOMAS
CLIMATE...HITCHCOCK
Hazardous weather outlook, Nov 21, 9:45 PM EST, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
945 PM EST MON NOV 21 2016

NYZ002>008-011-013-014-230245-
ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-GENESEE-
LIVINGSTON-ONTARIO-
945 PM EST MON NOV 21 2016

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 4 AM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK
AND WESTERN NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ001-010-012-019>021-085-230245-
NIAGARA-NORTHERN ERIE-WYOMING-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
SOUTHERN ERIE-
945 PM EST MON NOV 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-230245-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
945 PM EST MON NOV 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

THOMAS

In the hours before

Local storm report, Nov 22, 2:18 AM EST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
218 AM EST TUE NOV 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     SNOW             GENEVA                  42.87N  76.98W
11/22/2016  M17.0 INCH       ONTARIO            NY   TRAINED SPOTTER

&&

EVENT NUMBER BUF1601145

TMA

Nearby

Small Craft Advisories in New York, 2016Every small craft advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.